Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical identification of a spatially varying diffusion coefficient


Author: Gerard R. Richter
Journal: Math. Comp. 36 (1981), 375-386
MSC: Primary 65M05; Secondary 65M10
DOI: https://doi.org/10.1090/S0025-5718-1981-0606502-3
MathSciNet review: 606502
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the inverse problem of identifying a spatially varying diffusion coefficient on the basis of an observed solution to the forward problem. Under appropriate conditions, this inverse problem can be solved as a first order hyperbolic problem in the unknown coefficient. We provide a modified upwind difference scheme for this hyperbolic problem and prove that its convergence rate is $ O(h)$ when certain conditions are met.


References [Enhancements On Off] (What's this?)

  • [1] Jacob Bear, Dynamics of Fluids in Porous Media, American Elsevier, New York, 1972, pp. 214-215.
  • [2] R. S. Falk, "Error estimates for the numerical identification of a variable coefficient," Math. Comp. (To appear.) MR 689469 (84f:65085)
  • [3] E. O. Frind & G. F. Pinder, "Galerkin solution of the inverse problem for aquifer transmissivity," Water Resour. Res., v. 9, 1973, pp. 1397-1410.
  • [4] D. Gilbarg & N. S. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, Berlin and New York, 1977, pp. 101-106. MR 0473443 (57:13109)
  • [5] R. W. Nelson, "In-place determination of permeability distribution for heterogeneous porous media through analysis of energy dissipation," Soc. Pet. Eng. J., v. 8, 1968, pp. 33-42.
  • [6] D. A. Nutbrown, "Identification of parameters in a linear equation of groundwater flow," Water Resour. Res., v. 11, 1975, pp. 581-588.
  • [7] G. R. Richter, "An inverse problem for the steady state diffusion equation," SIAM J. Appl. Math. (To appear.) MR 628945 (82m:35143)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65M05, 65M10

Retrieve articles in all journals with MSC: 65M05, 65M10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1981-0606502-3
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society